Alert archive / Kansas / Tornado Warnings in 2010
Tornado Warning 54, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Jun 11, 2010, 9:17 PM CDT for Decatur County, Norton County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2010, 9:17 PM CDT (02:17 UTC)
- Expired
- Jun 11, 2010, 10:15 PM CDT
- In force
- 58 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
Counties Decatur County, KS, Norton County, KS
The radar
The Goodland radar (KGLD), 138 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 11, 7:34 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.3 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1323 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 871 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 297 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 12.6
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 11, 6:16 PM CDT, 3 hours 1 minute earlier.
Area forecast discussion, Jun 11, 6:16 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 516 PM MDT FRI JUN 11 2010 .SHORT TERM... (TONIGHT - MONDAY) 215 PM MDT FRI JUN 11 2010 THERE WILL BE TWO AREAS TO WATCH THIS AFTERNOON/EVENING FOR CONVECTIVE INITIATION. THE FIRST WILL BE THE POST FRONTAL UPSLOPE REGION OF NORTHEAST COLORADO. MODELS ARE IN GOOD AGREEMENT HERE WITH COPIOUS QPF SIMILAR TO YESTERDAY. THE OTHER AREA WILL BE THE OLD FRONTAL BOUNDARY...WHICH WAS NEAR A MCCOOK TO LEOTI LINE AT 19Z AND IS DISCERNIBLE ON KGLD RADAR AS A FINE LINE RETREATING WESTWARD. OF THE SHORT TERM MODELS...THE RUC HAS THE BEST HANDLE ON THE FRONT. IT IS THE ONLY HI RES MODEL BREAKING OUT CONVECTION IN NW KANSAS AND TO SHOW IT MOVING WESTWARD. IN BOTH AREAS...MEAN STORM MOTION WILL BE 190/10-20KTS WITH RIGHT MOVERS 250/10-15KTS. DEEP LAYER SHEAR IS MORE THAN SUFFICIENT FOR SUPERCELLS WITH 30-40KTS OF FLOW AT 500MB AND EASTERLY WINDS AT THE SURFACE VEERING TO SOUTHWEST ALOFT. EXTREME INSTABILITY IS FORECAST EAST OF THE FRONT AND VERY UNSTABLE CONDITIONS TO THE WEST. THE POTENTIAL IS THERE...BUT SOME NEGATIVES INCLUDE 700MB TEMPERATURES NEAR 15C ADVECTING INTO THE EASTERN CWA AND LACK OF STRONG SYNOPTIC SCALE FORCING. FURTHERMORE...THE NAM...WHICH HAS A VERY GOOD TRACK RECORD AS OF LATE...IS CONFINING PRECIPITATION TO THE FAR NORTHWEST AND SOUTHEAST AREAS AND IS DIFFICULT TO IGNORE. SO WILL HAVE THE HIGHEST POPS IN THE NORTHWEST ASSOCIATED WITH THE COLORADO CONVECTION WHERE CONFIDENCE IS HIGHER...WITH MID RANGE POPS ELSEWHERE. OVERNIGHT MCS SHOULD PUSH THE FRONTAL BOUNDARY SOUTHEAST. IT MAY TRY TO RETURN WESTWARD AGAIN DURING THE DAY SATURDAY AND END UP SOMEWHERE IN THE EASTERN FORECAST AREA. THERE WILL BE A LARGE TEMPERATURE GRADIENT ACROSS THE FRONT...WITH 50S AND 60S TO THE WEST AND 70S AND 80S TO THE EAST. THE UPPER LOW OVER THE FOUR CORNERS WILL INCH CLOSER ON SATURDAY. THIS IS BASICALLY THE SAME SCENARIO AS THE PAST COUPLE OF DAYS...WITH ANOTHER ROUND OF THUNDERSTORMS LIKELY SATURDAY NIGHT. THE UPPER SYSTEM WILL FINALLY BE EJECTING OVER THE CENTRAL ROCKIES ON SUNDAY. IT WILL BE ACCOMPANIED BY A COLD FRONT IN THE ADJACENT HIGH PLAINS. THE AIR MASS WILL START OUT COOL AND STABLE...BUT ANY DEGREE OF AFTERNOON HEATING UNDER THE UNUSUALLY COLD UPPER SYSTEM WILL RESULT IN UNSTABLE CONDITIONS AND LIKELY ANOTHER ROUND OF THUNDERSTORMS. SHEAR WILL BE AMPLE AND WELL ORGANIZED CONVECTION WILL AGAIN BE A POSSIBILITY. ON MONDAY NUMERICAL MODELS MERGE THE ROCKIES LOW WITH ONE DROPPING OUT OF CANADA INTO THE NORTHERN PLAINS. GIVEN PROXIMITY OF THE RESULTING CUT OFF LOW OVER THE DAKOTAS AND COLD TEMPERATURES ALOFT HARD TO RULE OUT A CHANCE OF THUNDERSTORMS. TEMPERATURES WILL REBOUND SOMEWHAT FROM THE WEEKEND BUT REMAIN BELOW NORMAL. .LONG TERM... (TUESDAY - FRIDAY) 215 PM MDT FRI JUN 11 2010 UPPER PATTERN THIS PERIOD WILL FEATURE A RIDGE OVER THE SOUTHERN PLAINS AND ANOTHER TROUGH OVER THE GREAT BASIN. THIS WILL OPEN THE DOOR FOR OCCASIONAL SHORTWAVE TROUGHS TO EJECT ACROSS THE CENTRAL ROCKIES IN THE SOUTHWEST FLOW AHEAD OF THE MAIN TROUGH AXIS. SURFACE PATTERN SHOWS HIGH PRESSURE CENTERED NEAR THE MID MISSISSIPPI RIVER VALLEY...RESULTING IN PERSISTENT SOUTHEASTERLY FLOW INTO THE HIGH PLAINS. AVAILABLE LOW LEVEL MOISTURE...THE PRESENCE OF A LEE TROUGH...AND SYNOPTIC SCALE LIFT PROVIDED BY THE SHORTWAVE TROUGHS SUGGEST A CHANCE FOR THUNDERSTORMS EACH DAY THROUGH THE LONG TERM PERIOD. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION... 515 PM MDT FRI JUN 11 2010 FOR THE 00Z TAFS...COMPLEX AVIATION FORECAST WITH THUNDERSTORM POTENTIAL AT BOTH SITES THIS EVENING...FOLLOWED BY A SLOW MOVING COLD FRONT WHICH WILL BRING MVFR/IFR CONDITIONS AND ADDITIONAL PRECIP IN ITS WAKE. IN THE NEAR TERM...WILL KEEP CONDITIONS VFR WITH CONVECTIVE POTENTIAL AT BOTH TERMINALS. EXACT TIMING DIFFICULT TO PIN DOWN AND THUS WILL INDICATE POTENTIAL WITH CB GROUPS AND AMEND AS NECESSARY. STORMS WHICH DO DIRECTLY IMPACT EITHER SITE MAY PRODUCE BRIEF MVFR/IFR CONDITIONS. OVERNIGHT AND EARLY SATURDAY...A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE REGION SHIFTING WINDS GRADUALLY AROUND FROM THE EAST TO THE NORTH. CIGS WILL LOWER TO MVFR/IFR WITH LIGHT RAIN DEVELOPING. 50 && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
Hazardous weather outlook, Jun 11, 11:55 AM CDT, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1055 AM MDT FRI JUN 11 2010 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1055 AM MDT FRI JUN 11 2010 /1155 AM CDT FRI JUN 11 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE FROM LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. THERE WILL BE A RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA. HOWEVER...THE GREATEST CHANCE FOR SEVERE THUNDERSTORMS WILL OCCUR ALONG AND NORTH OF FRONTAL BOUNDARY. BY LATER THIS AFTERNOON...THIS FRONT WILL ROUGHLY EXTEND FROM NEAR SHARON SPRINGS TO COLBY TO NORTON. SOME OF THE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL... LARGE HAIL...DAMAGING WINDS...AND TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS WITH THE POSSIBILITY OF SOME STORMS BECOMING SEVERE WILL CONTINUE SATURDAY AND SUNDAY EVENINGS AS A LOW PRESSURE SYSTEM BEGINS TO LIFT OUT OF THE SOUTHWESTERN UNITED STATES ACROSS THE ROCKIES AND HIGH PLAINS. LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM MDT (4 PM CDT). BULLER/JSL
In the hours before
Special weather statement, Jun 11, 8:07 PM CDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 707 PM MDT FRI JUN 11 2010 COZ091-120130- KIT CARSON COUNTY- 707 PM MDT FRI JUN 11 2010 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO... AT 704 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO 13 MILES WEST OF ARRIBA...OR 23 MILES WEST OF FLAGLER...AND MOVING EAST AT 45 MPH. GOLF BALL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS DANGEROUS STORM. PEOPLE IN NORTHERN KIT CARSON COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. JRM
Local storm report, Jun 11, 8:25 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
725 PM MDT FRI JUN 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TORNADO 6 NNE HOXIE 39.44N 100.40W
06/11/2010 SHERIDAN KS LAW ENFORCEMENT
&&
50Local storm report, Jun 11, 8:48 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
748 PM MDT FRI JUN 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM TORNADO 8 SW NEW ALMELO 39.52N 100.25W
06/11/2010 SHERIDAN KS PUBLIC
&&
50Local storm report, Jun 11, 8:53 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
753 PM MDT FRI JUN 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 14 S OBERLIN 39.62N 100.53W
06/11/2010 M1.75 INCH DECATUR KS PUBLIC
RELAYED BY LAW ENFORCEMENT
&&
MENTZERLocal storm report, Jun 11, 9:07 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT FRI JUN 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TORNADO 7 S JENNINGS 39.58N 100.29W
06/11/2010 DECATUR KS LAW ENFORCEMENT
LAW ENFORCEMENT REPORTS TWO TORNADOES MOVING NORTH
TOWARDS JENNNGS
&&
MENTZERLocal storm report, Jun 11, 9:11 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
811 PM MDT FRI JUN 11 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TORNADO 23 NNE HOXIE 39.66N 100.27W
06/11/2010 DECATUR KS PUBLIC
CITIZEN REPORTS 3 TORNADOES CONCURRENTLY.
&&
50The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 7:27 PM CDT | Tornado Warning | GLD | Decatur, Sheridan | 63 min |
| Jun 11, 8:20 PM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 3 hr |
| Jun 11, 8:20 PM CDT | Tornado Warning | GLD | Decatur, Sheridan | 55 min |
| Jun 11, 8:50 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 55 min |
| Jun 11, 9:51 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 54 min |
| Jun 11, 10:01 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 29 min |
| Jun 11, 10:01 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 59 min |
| Jun 11, 10:15 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 13 min |
| Jun 11, 10:23 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 52 min |
| Jun 11, 10:32 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 58 min |
| Jun 12, 2:34 AM CDT | Flash Flood Warning | GLD | Decatur, Norton | 6 hr |
| Jun 12, 8:47 AM CDT | Areal Flood Warning | GLD | Decatur, Norton | 9 hr |
| Jun 11, 8:24 PM CDT | Tornado Warning | GLD | Kit Carson | 56 min |
| Jun 11, 9:15 PM CDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 42 min |
| Jun 11, 9:33 PM CDT | Tornado Warning | GLD | Kit Carson | 40 min |
| Jun 11, 8:44 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 31 min |
| Jun 11, 11:33 PM CDT | Severe Thunderstorm Warning | GLD | Dundy, Hitchcock | 34 min |
Nearby
Tornado Warnings in Kansas, 2010Every tornado warning in 2010Tornadoes in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.